Tennessee, 2010

Damaging Winds in Tennessee, July 16, 2010

July 16, 2010 · NWS OHX · 5 events in 4 counties and zones

Scattered thunderstorms developed during the late afternoon through early evening hours on Friday, July 16th. A few of these thunderstorms reached severe thresholds, resulting in thunderstorm wind damage across four counties in the mid state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed during the late afternoon through early evening hours on Friday, July 16th. A few of these thunderstorms reached severe thresholds, resulting in thunderstorm wind damage across four counties in the mid state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 16, 1:57 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 16, 1:57 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
257 PM CDT FRI JUL 16 2010

.DISCUSSION...
SURFACE FRONT WEST TO EAST ACROSS CENTRAL KENTUCKY BACK INTO
MISSOURI AT MID-AFTERNOON WILL SAG SOUTHWARD BEFORE WASHING OUT
OVER THE NEXT 24 HOURS AS HIGH PRESSURE BRIDGES ACROSS. SCATTERED
CONVECTION HAS FIRED THIS AFTERNOON IN MIDDLE TENNESSEE WITH A
MORE ORGANIZED COMPLEX LAYING ACROSS NORTHEAST MISSISSIPPI/NORTHWEST
ALABAMA UP INTO SOUTHWEST MIDDLE TENNESSEE. STEERING FLOW HAS BEEN
VERY WEAK. STORMS APPEAR TO BE PROPAGATING IN ALL DIRECTIONS
INCLUDING WEST. EXPECT WET MICROBURTS UNDERNEATH THE STRONGER
STORMS WITH LOCALLY HEAVY DOWNPOURS IN A SHORT PERIOD OF TIME.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS IN MID STATE TONIGHT
AND WILL KEEP A LITTLE HIGHER POP OVER THE SOUTH AND EASTERN AREAS
INCLUDING PLATEAU AND THE SAME FOR SATURDAY. WILL DECREASE POPS
SATURDAY NIGHT AND SUNDAY BUT WILL KEEP THE HIGHER POPS BASICALLY
IN THE EAST AND ALONG PLATEAU. STILL LOOKING AT TEMPS IN THE LOW
90S BOTH SATURDAY AND SUNDAY WITH MID 80S ON PLATEAU.

UPPER PATTERN BECOMES ZONAL NORTH HALF OF U.S. AS UPPER RIDGE
ACROSS THE SOUTH HALF BUILDS BACK THIS WAY BEGINNING FIRST OF NEXT
WEEK AND STRENGTHENS OVER TENNESSEE BY MID WEEK. THIS WILL HEAT
TEMPS BACK UP INTO MID AND UPPER 90S. EXPECT ISOLATED AFTERNOON/EARLY
EVENING TSTMS NEXT WEEK BUT LITTLE IN THE WAY OF RELIEF.

SINCE JUNE 1ST NASHVILLE HAS RECORDED 30 DAYS OF MINIMUM TEMPERATURES
70 DEGREES AND ABOVE. THE AVERAGE NUMBER OF DAYS FOR THIS SAME TIME
PERIOD IS 17 DAYS. NASHVILLE ALSO HAD 30 DAYS BACK IN 1952 AND 32
DAYS IN 1943. THE MOST EVER IS 33 DAYS BACK IN 1921. IN 1972 THERE
WERE NO DAYS WITH MINIMUM TEMPERATURES OF 70 DEGREES OR ABOVE FROM
JUNE 1ST TO JULY 15TH.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  91  73  92 /  40  50  20  20
CLARKSVILLE    73  91  72  92 /  40  30  20  20
CROSSVILLE     69  85  70  85 /  50  60  30  40
COLUMBIA       73  91  72  91 /  50  50  20  20
LAWRENCEBURG   73  90  72  90 /  50  60  20  40
WAVERLY        74  91  72  92 /  40  40  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jul 16, 4:04 AM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CDT FRI JUL 16 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-171000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
504 AM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES ACROSS LOCATIONS
ACROSS MIDDLE TENNESSEE WEST OF THE CUMBERLAND PLATEAU REGION BY
AS EARLY AS NOON TODAY...AND LAST THROUGH THE LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickson

When
July 16, 3:45 PM CST
Where
Dickson County, Dickson
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.080, -87.380

One tree was reported down in Dickson while other trees were reported down over the southwestern part of county.

Thunderstorm Wind, Rutherford

When
July 16, 5:30 PM CST
Where
Rutherford County, 0.48 mi WNW of Lofton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.932, -86.288

A tree was blown down on Barlow Lane just north of the intersection of State Highway 266 and State Highway 96.

Thunderstorm Wind, Davidson

When
July 16, 5:35 PM CST
Where
Davidson County, 1.99 mi NE of Bordeaux
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.219, -86.823

Trees were downed which resulted in power lines being taken down on Humingbird Drive.

Thunderstorm Wind, Davidson

When
July 16, 5:45 PM CST
Where
Davidson County, 0.31 mi S of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.245, -86.770

Large tree branches were broken off resulting in power lines being downed on Chesapeake Drive.

Thunderstorm Wind, Robertson

When
July 16, 5:52 PM CST
Where
Robertson County, 0.29 mi NE of Adams
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.583, -87.066

Several trees were blown down in Adams.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251039, 251041, 251042, 251045, 251073.